Iowa, 2019

Damaging Wind in Iowa, June 21, 2019

June 21, 2019 · NWS OAX · 1 event in 1 county or zone

A line of severe storms moved across southwest Iowa during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of severe storms moved across southwest Iowa during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 21, 5:36 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 21, 5:36 AM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
636 AM CDT Fri Jun 21 2019

.SHORT TERM...(Today through Sunday)
Issued at 440 AM CDT Fri Jun 21 2019

Line of convection moving through the area early this morning has
weakened from earlier, but was still producing winds gusts 30 to
40 mph from Omaha southward. This will continue to march eastward
and be out of the area with the next hour. Additional convection
behind the first round has redeveloped across central NE, and this
could still bring a severe threat to areas along/south of I80
through 9-10 am, with both hail and wind. Thus, we coordinated
with SPC earlier in the night to reorient the severe watch that
remains in effect until 15z. Otherwise, the rain moves out by mid
morning, leaving behind dry weather for the late morning and early
afternoon. However, rain chances start to increase again through
the afternoon. Coverage would be pretty spotty, and very light,
and probably just a shower.

There is still a severe threat this evening, generally for
southeast NE and southwest IA, just north of the the surface low
which would be across northeast KS. Meanwhile, an advancing cold
front in northeast NE could also bring a small chance of severe
storms near the NE/SD border, but that threat appears to diminish
by about 9 pm. In between, just some spotty thundershowers are
possible.

For Saturday, a severe weather threat continues in southeast NE
and southwest IA, as a reinforcing surge of low pressure moves
along the a stalled frontal boundary. Spotty showers would be
possible elsewhere Saturday, but the severe weather threat is
pretty low north of I80.

For Saturday night, the next wave moves out of the central
Rockies, renewing nocturnal precipitation chances across the
area, boosting pops back into the likely range. Lingering rain
chances continue into Sunday.

Adding up all of the rain though the weekend, some locations could
pick up 1 to 2 inches, and probably more for portions of southeast
NE and southwest IA that receive multiple heavy rounds of rain.
May eventually need a flash flood watch for some areas, but for
now, will hold off.

.LONG TERM...(Sunday night through Thursday)
Issued at 440 AM CDT Fri Jun 21 2019

We finally get a chance to dry out Monday through Tuesday. Models
suggest some more spotty nighttime convection Tuesday night but
probably over by daybreak Wednesday. Rain chances return Wednesday
night through Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 630 AM CDT Fri Jun 21 2019

Thunderstorms will still impact KLNK/KOMA through 14-15z, then dry
for several hours after. Showers could redevelop at these locations
by 20z, with additional thunderstorms possible by 22/00-06z.
Showers in the vicinity of KOFK for a couple of hours this
morning. Then dry for several more hours until 22/01-03z. VFR
conditions, but becoming MVFR and eventually IFR at KLNK/KOMA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...DeWald
Hazardous weather outlook, Jun 21, 4:40 AM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
540 AM CDT Fri Jun 21 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-220045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
540 AM CDT Fri Jun 21 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Isolated severe storms could still occur this morning for
southeast Nebraska and southwest Iowa, south of a line from David
City in Nebraska to Atlantic in Iowa. Wind gusts up to 60 mph and
hail up to quarter size will be possible. A severe thunderstorm
watch remains in effect until 10 am for these areas.

Otherwise, there is still a slight risk of severe storms this
evening in southeast Nebraska and southwest Iowa, and also in
northeast Nebraska. The severe threat seems lower along the
Interstate 80 corridor.

Flooding will continue along the Missouri River from Plattsmouth
downstream past Rulo through the coming week, and along the
Missouri River above Lewis and Clark Lake.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A slight risk of severe storms will continue across southeast
Nebraska and southwest Iowa Saturday evening. Otherwise,
additional thunderstorms will be possible Saturday night with
locally heavy rain possible. Isolated thunderstorms could linger
into Sunday.

Flooding will continue along the Missouri River from Plattsmouth
downstream past Rulo through the coming week, and along the
Missouri River above Lewis and Clark Lake.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the
National Weather Service.

In the hours before

Local storm report, Jun 21, 6:42 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
742 AM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     TSTM WND GST     5 S NEBRASKA CITY       40.61N 95.87W
06/21/2019  M61 MPH          OTOE               NE   AWOS

&&

BLB
Local storm report, Jun 21, 6:57 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
757 AM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 AM     TSTM WND DMG     1 SW BEATRICE           40.26N 96.75W
06/21/2019                   GAGE               NE   LAW ENFORCEMENT

            TREE DOWN.

&&

BLB
Local storm report, Jun 21, 6:58 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
758 AM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     TSTM WND DMG     4 N BLUE SPRINGS        40.20N 96.66W
06/21/2019                   GAGE               NE   LAW ENFORCEMENT

            TREE DOWN. TIME ESTIMATED BASED ON RADAR.

&&

BLB
Local storm report, Jun 21, 7:03 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
803 AM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     TECUMSEH                40.37N 96.20W
06/21/2019                   JOHNSON            NE   EMERGENCY MNGR

            NUMEROUS LIMBS DOWN AND STREET SIGNS BLOWN
            OVER THROUGHOUT TECUMSEH. SOME MINOR STREET
            FLOODING AS WELL.

&&

BLB
Local storm report, Jun 21, 7:11 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
811 AM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND GST     2 WSW SHENANDOAH        40.75N 95.41W
06/21/2019  M50 MPH          FREMONT            IA   AWOS

&&

BLB
Local storm report, Jun 21, 7:19 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
819 AM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     TSTM WND GST     1 NNE FALLS CITY        40.08N 95.59W
06/21/2019  M53 MPH          RICHARDSON         NE   ASOS

&&

DMP

The radar

The Omaha radar (KOAX), 128 km away, was scanning. The volume nearest the first event began at 13:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Page

When
June 21, 7:19 AM CST
Where
Page County, 2.21 mi WSW of Clarinda
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
40.720, -95.070

Measured on a home weather station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835530.